Georgia, 2003

Flash Flood in Georgia, August 3, 2003

August 3, 2003 · NWS JAX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 3, 1:11 PM EST, 6 hours 49 minutes earlier.

Area forecast discussion, Aug 3, 1:11 PM EST, 6 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
210 PM EDT SUN AUG  3 2003

PRECIPITABLE WATER IS HIGH...GENERALLY ABOVE 1.9 INCHES FROM AREA
SOUNDINGS AGAIN THIS MORNING. HEAVY RAINS FROM SLOW MOVING STORMS
WILL RESULT. A REPEAT PATTERN AGAIN AS THE CONVECTION OVER THE NE
GULF MOVES INLAND INTO OUR CWA BY NOON. ALSO THE ATMOSPHERE IS SO
JUICY THAT SHOWERS POP ON THE EAST COAST SEABREEZE AS SOON AS IT
FORMS ALONG THE BEACHES. MOST OF THE CONVECTION WILL BE FINISHED BY
6 PM WHEN THE EVENING PERIOD OFFICIALLY BEGINS AND 30%-40% POPS
SHOULD SUFFICE FOR THE EVENING HOURS.

PUBLIC...PERSISTENT SOUTHWESTERLY FLOW AND A WET PATTERN WILL
CONTINUE FOR DURATION OF THIS FORECAST. THE UPPER TROUGH WILL DRIFT
EWD AND INTO OUR REGION ON TUESDAY...WITH A SERIES OF SHORT WAVES
ROTATING THROUGH THE BASE OF THE TROUGH. THE RIDGE AXIS WILL BE DRIFT
SOUTH OF THE AREA NEXT DAY OR TWO AND WILL BECOME SUPPRESSED OVER
SOUTH FL BY WEEKS END AS A COLD FRONT MOVES INTO THE SOUTHEAST. THIS
FRONT SHOULD STALL JUST NORTH OF THE FCST AREA...WHICH MEANS LIKELY
POPS FOR MUCH OF THE SHORT TERM AND EXTENDED PERIOD. A RIDGE TO THE
SOUTH AND FRONT TO THE NORTH HAS RESULTED IN ABOVE NORMAL RAINFALL
THIS SUMMER. WEST COAST SEABREEZE WILL CONTINUE TO ENTER OUR SWRN
ZONES LATE MORNING AND TYPICALLY MEET THE EAST COAST SEABREEZE NEAR
OR EAST OF THE TRAIL RIDGE. MAX TEMPS WILL GENERALLY RUN IN THE UPPER
80S...BELOW CLIMO DUE TO EARLY ONSET OF CONVECTION.

MARINE...THE UPPER LOW NORTH OF THE BAHAMAS HAS ENHANCED STORMS
OFFSHORE AND MAINLY BEYOND OUR COASTAL WATERS. THIS LOW WILL MOVE
NE OVER NEXT 24 HOURS. NO HEADLINES IN CWF. FLOW WILL SHIFT TO SW ON
MONDAY INCREASING TO 10-15 KT.

FIRE WX...NO CONCERNS.

.PRELIMINARY POINT TEMPS/POPS...

AMG 72 89 72 90 / 40 60 30 60
SSI 73 88 73 89 / 40 60 30 60
JAX 73 89 73 91 / 40 60 30 60
SGJ 74 88 74 89 / 40 60 30 60
GNV 72 89 73 90 / 40 60 30 60
OCF 72 89 73 90 / 40 60 30 60

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.

MKT/MZ
Hazardous weather outlook, Aug 3, 10:37 AM EST, 9 hours 23 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-032145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1137 AM EDT SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
AFTERNOON SEABREEZES WILL AGAIN COMBINE WITH A MOIST AND UNSTABLE
ATMOSPHERE TO RESULT IN SCATTERED TO NUMEROUS THUNDERSTORMS. THE
STORMS WILL MOVE SLOWLY NORTH AND BE ACCOMPANIED BY DEADLY CLOUD TO
GROUND LIGHTNING...HEAVY RAINFALL POSSIBLY IN EXCESS OF 2 INCHES IN
SOME AREAS...AND POSSIBLE WIND GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...SCATTERED
THUNDERSTORMS ARE EXPECTED EACH DAY MAINLY DURING THE AFTERNOON
AND EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

PP/MT

In the hours before

Special weather statement, Aug 3, 3:37 PM EST, 4 hours 23 minutes before
FLZ032-032115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
437 PM EDT SUN AUG 3 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CLAY COUNTY FOR
STRONG THUNDERSTORM WINDS AND SMALL HAIL VALID UNTIL 515 PM EDT...

AT 437 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
5 MILES NORTH OF MIDDLEBURG TO 11 MILES SOUTH OF PENNEY FARMS...WITH
LITTLE MOVEMENT. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND MIDDLEBURG...PENNEY FARMS...DOCTORS INLET AND
ASBURY LAKE THROUGH 500 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. IN
ADDITION SLOW MOVING STORMS WILL LIKELY CAUSE PONDING ON AREA
ROADWAYS.

ZAPPE
Special weather statement, Aug 3, 4:30 PM EST, 3 hours 30 minutes before
FLZ040-032200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
530 PM EDT SUN AUG 3 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN
MARION COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 600
PM...

AT 530 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTHWEST OF FORT MCCOY...MOVING
NORTHEAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND FORT MCCOY...CITRA AND BURBANK THROUGH 600 PM EDT. HAIL UP TO
ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. IN ADDITION...HEAVY SUSTAINED RAINFALL MAY CREATE LOCALIZED
FLOODING ALONG LOW LYING AREAS.

DEESE
Special weather statement, Aug 3, 4:52 PM EST, 3 hours 8 minutes before
FLZ037-032230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
552 PM EDT SUN AUG 3 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR PUTNAM COUNTY
FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 630 PM...

AT 552 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTH OF JOHNSON...OR ABOUT 8
MILES SOUTH OF INTERLACHEN...MOVING NORTH AT 10 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND MANNVILLE...HOLLISTER AND
FLORAHOME THROUGH 630 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. IN
ADDITION...HEAVY SUSTAINED RAINFALL MAY CREATE LOCALIZED FLOODING
ALONG LOW LYING AREAS.

DEESE
Special weather statement, Aug 3, 5:55 PM EST, 2 hours 5 minutes before
GAZ150-152-164-032345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
655 PM EDT SUN AUG 3 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN
CHARLTON...EASTERN WARE AND WESTERN BRANTLEY COUNTIES FOR STRONG
THUNDERSTORM WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 745 PM EDT...

AT 655 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 10 MILES SOUTHWEST OF RACE POND...OR
ABOUT 8 MILES NORTHEAST OF STEVEN FOSTER STATE PARK...MOVING NORTH AT
20 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND RACE
POND...WAYCROSS...SUNNYSIDE...HOBOKEN AND DEENWOOD THROUGH 745 PM
EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. IN ADDITION...
HEAVY RAINFALL WILL CAUSE PONDING ON AREA ROADWAYS.

ZAPPE
Special weather statement, Aug 3, 7:03 PM EST, 57 minutes before
GAZ132-133-040045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
803 PM EDT SUN AUG 3 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR COFFEE AND
JEFF DAVIS COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID
UNTIL 845 PM EDT...

AT 803 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTHWEST OF PRIDGEN...OR ABOUT
4 MILES NORTHWEST OF BROXTON...MOVING NORTHEAST AT 15 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND RED BLUFF...
PRIDGEN...BROXTON...SNIPESVILLE AND HAZLEHURST THROUGH 845 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. IN ADDITION...HEAVY RAINFALL WILL CAUSE
PONDING ON AREA ROADWAYS.

ZAPPE
Special weather statement, Aug 3, 8:00 PM EST, 0 minutes before
GAZ132-133-040145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
900 PM EDT SUN AUG 3 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN COFFEE
AND JEFF DAVIS COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID
UNTIL 945 PM...

AT 900 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES WEST OF AMBROSE...
MOVING NORTHEAST AT 5 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL
ALSO AFFECT AREAS AROUND AMBROSE...BROXTON...WEST GREEN AND
SNIPESVILLE THROUGH 945 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

DEESE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Jeff Davis

When
August 3, 8:00 PM EST to 8:40 PM EST
Where
Jeff Davis County, Snipesville
Reported by
EMERGENCY MANAGER
Coordinates
31.806, -82.637 (the zone’s center; the record gives no point)

5 to 6 inches of rainfall flooded creeks and streams. Dirt secondary roads washed out across western Jeff Davis County.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368010.